Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 21, NWS Baltimore/Washington

April 7, 2006Albemarle County, City of Charlottesville, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 7, 2006, 7:42 PM EDT for Albemarle County, City of Charlottesville, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2006, 7:42 PM EDT (23:42 UTC)
Expired
Apr 7, 2006, 8:06 PM EDT
In force
24 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Albemarle County, VA, City of Charlottesville, VA

The radar

The Sterling radar (KLWX), 145 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 7:19 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KLWX 072343
SVRLWX
VAC003-540-080015-
/O.NEW.KLWX.SV.W.0021.060407T2342Z-060408T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
742 PM EDT FRI APR 7 2006

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALBEMARLE COUNTY IN CENTRAL VIRGINIA
  CITY OF CHARLOTTESVILLE IN CENTRAL VIRGINIA

* UNTIL 815 PM EDT

* AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF CROZET...MOVING EAST AT 50
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  BATESVILLE...
  NORTH GARDEN...
  KEENE...

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3805 7876 3784 7869 3794 7841 3818 7839

$$
2 follow-up statements
000 
WWUS51 KLWX 080003
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
802 PM EDT FRI APR 7 2006

VAC003-540-080015-
/O.CON.KLWX.SV.W.0021.000000T0000Z-060408T0015Z/
CITY OF CHARLOTTESVILLE VA-ALBEMARLE VA-
802 PM EDT FRI APR 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR CITY OF CHARLOTTESVILLE... ALBEMARLE COUNTY...

AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR CISMONT...MOVING EAST AT 50 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
SATURDAY MORNING FOR WESTERN VIRGINIA AND EASTERN WEST VIRGINIA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM EDT
SATURDAY MORNING FOR WESTERN VIRGINIA.

LAT...LON 3819 7840 3791 7855 3787 7843 3811 7823

$$
000 
WWUS51 KLWX 080006
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
806 PM EDT FRI APR 7 2006

VAC003-540-080016-
/O.CAN.KLWX.SV.W.0021.000000T0000Z-060408T0015Z/
CITY OF CHARLOTTESVILLE VA-ALBEMARLE VA-
806 PM EDT FRI APR 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR CITY OF CHARLOTTESVILLE...
ALBEMARLE COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
SATURDAY MORNING FOR WESTERN VIRGINIA AND EASTERN WEST VIRGINIA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM EDT
SATURDAY MORNING FOR WESTERN VIRGINIA.

LAT...LON 3805 7876 3784 7869 3794 7841 3818 7839

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:14 PM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 7, 3:14 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT FRI APR 7 2006

.SHORT TERM /TONIGHT/...

DEVELOPING LOW AND COLD FRONT IS STILL EXPECTED TO PUSH EAST THROUGH
THE AREA OVERNIGHT...CONTINUING THE LIKELIHOOD OF SHOWERS WITH A
CHANCE OF THUNDERSTORMS OVERNIGHT. INCREASING SOUTHERLY WINDS AND
WARM MOIST AIR WILL CONTINUE TO FEED INTO THE REGION OVERNIGHT...
KEEPING OVERNIGHT LOWS RATHER WARM. A SECONDARY SURFACE WAVE IS
EXPECTED TO RIDE NORTH ALONG THE FRONT LATE TONIGHT INTO TOMORROW
MORNING.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...

CD FNT TO BE DRAGGING SLOWLY S THROUGH THE CWA SAT AFTN. I GET THE
FEELING CLAMMY MAY BE A GOOD DESCRIPTOR..COOL..GRAY W/ PDS OF
RAIN. THERMOMETERS WONT HAVE MUCH OF A WRKOUT AS TEMPS LOOK TO RMN
IN THE LM50S.

AFTR THAT SVRL DAYS WHERE HIGH PRES CONTROLS THE RGNS WX. TEMPS LOOK
TO BE IN A SLOW UPSWING OVR THE 1ST PART OF THE WK. LOOKS LK LOW
PRES WL BE TRACKING WELL TO THE N THU W/ AN ASSOCIATED CD FNT MAKING
IT INTO THE CWA. FOR NOW WL WITHHOLD POPS...WELL REEVALUATE IN THE
COMING DAYS. A RIDGE BLDG INTO THE RGN FOR THE END OF NEXT WK? STAY
TUNED...

WOODY

&&

.AVIATION...VSBYS DOWN TO 2-3SM/CIGS 015-020 IN MRNG HRS IN RA/BR.

&&

.MARINE...SCA CONDS TNGT/SAT AS THE CD FNT PUSHES THRU THE WATERS.
GRADIENT STAYS UP SAT NIGHT..AND THEN HIGH PRES BEGINS TO CENTER
ITSELF OVR THE WATERS 2ND HALF OF THE WKND CAUSING WINDS TO SLACKEN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 3 AM SATURDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 10 AM SATURDAY TO 6
     PM SATURDAY.
&&
Hazardous weather outlook, Apr 7, 12:45 PM EDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1245 PM EDT FRI APR 7 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-081300-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1245 PM EDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN
APPROACHING COLD FRONT. WITH STRONG WINDS ALOFT AND THE UNSTABLE
AIRMASS IN PLACE A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.

THE MOST LIKELY TIME FOR SEVERE WEATHER WOULD BE DURING THE EVENING
HOURS. THE AREA MOST LIKELY TO SEE SEVERE WEATHER IS THE SHENANDOAH
VALLEY AND POTOMAC HIGHLANDS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND
THE MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND
THE MARYLAND PORTION OF THE CHESAPEAKE BAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY WEST OF THE BLUE RIDGE THIS
EVENING.

MANNING

In the hours before

Local storm report, Apr 7, 5:02 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
502 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             FISHERS HILL            38.99N 78.40W
04/07/2006  E0.25 INCH       SHENANDOAH         VA   OFFICIAL NWS OBS

            RADAR INDICATED THUNDERSTORM NEAR FISHERS HILL NEAR
            STRASBURG, PRODUCING HAIL AND DAMAGING WINDS OF 60 MPH,
            MOVING EAST AT 50 MPH.

&&

CMEADOWS
Special weather statement, Apr 7, 5:07 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
507 PM EDT FRI APR 7 2006

VAZ041-042-072130-
FAUQUIER VA-LOUDOUN VA-
507 PM EDT FRI APR 7 2006

...STRONG THUNDERSTORM MOVING INTO LOUDOUN AND NORTHERN FAUQUIER
COUNTIES...

AT 507 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF PARIS...MOVING RAPIDLY EAST AT 45 MPH. THE COMMUNITIES OF
PARIS... ARCOLA... ALDIE... MOUNT WEATHER... PHILOMONT... AND
SURROUNDING AREAS WILL BE AFFECTED BY THIS STORM THROUGH 5:30 PM
EDT. THIS STORM MAY PRODUCE GUSTY WINDS OF 40 MPH AND SMALL HAIL.

STRONG
Local storm report, Apr 7, 5:21 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
521 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND GST     PETERSBURG              39.00N 79.13W
04/07/2006  M61 MPH          GRANT              WV   AWOS

&&

STRONG
Local storm report, Apr 7, 5:27 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
527 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             MUSTOE                  38.32N 79.64W
04/07/2006  E0.50 INCH       HIGHLAND           VA   CO-OP OBSERVER

            THUNDERSTORM PRODUCED HAIL TO ONE HALF INCH IN SIZE AS IT

            MOVED THROUGH MUSTOE. STORM MOVED TO NORTHEAST AT 510 PM.

&&

CMEADOWS
Special weather statement, Apr 7, 6:22 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
622 PM EDT FRI APR 7 2006

VAZ038-039-050-051-072230-
CULPEPER VA-GREENE VA-MADISON VA-ORANGE VA-
622 PM EDT FRI APR 7 2006

...STRONG THUNDERSTORM NORTHEAST OF CHARLOTTESVILLE...

AT 622 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
EXTENDING FROM STANARDSVILLE TO THE NORTHEAST UP ROUTE 29 TO WESTERN
CULPEPER COUNTY. THE STORM WAS MOVING RAPIDLY EAST AT 55 MPH. THE
COMMUNITIES OF CULPEPER...MADISON AND ORANGE WILL BE AFFECTED BY
THIS STORM THROUGH 6:45 PM EDT. THIS STORM PRODUCED A WIND GUST OF
50 MPH IN EASTERN ROCKINGHAM COUNTY. EXPECT GUSTY WINDS AND
LIGHTNING WITH THIS STORM.

STRONG
Special weather statement, Apr 7, 6:31 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
631 PM EDT FRI APR 7 2006

VAZ038>041-050-051-072245-
CULPEPER VA-FAUQUIER VA-GREENE VA-MADISON VA-ORANGE VA-RAPPAHANNOCK VA-
631 PM EDT FRI APR 7 2006

...THUNDERSTORMS MOVING EAST OF SKYLINE DRIVE...

AT 6:30 THIS EVENING... THUNDERSTORMS WERE MOVING RAPIDLY EAST OF
THE BLUE RIDGE AND SKYLINE DRIVE. THE STORMS WERE MOVING EAST AT
55 MPH. THE COMMUNITIES OF CULPEPER... MADISON... ORANGE...
SPERRYVILLE... STANARDSVILLE... AND WARRENTON WILL LIKELY BE
AFFECTED BY THESE STORMS THROUGH 7 THIS EVENING. THESE THUNDERSTORMS
MAY PRODUCE GUSTY WINDS UP TO 50 MPH.

STRONG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:25 PM EDTSevere Thunderstorm WarningLWXShenandoah35 min
Apr 7, 4:42 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Warren33 min
Apr 7, 4:59 PM EDTSevere Thunderstorm WarningLWXAugusta, Highland31 min
Apr 7, 7:14 PM EDTSevere Thunderstorm WarningLWXAugusta, Nelson, City of Staunton, City of Waynesboro31 min
Apr 7, 7:33 PM EDTSpecial Marine WarningLWX36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.